Colorado, 2018

Hail in Colorado, May 28, 2018

May 28, 2018 · NWS PUB · 6 events in 2 counties and zones

Severe thunderstorms moving across portions of Teller and El Paso counties, generated hail up to the size of Hen eggs and gusty winds during the afternoon of the 28th, with the Hen egg size hail reported approximately 7 miles to the south of Fountain in El Paso county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms moving across portions of Teller and El Paso counties, generated hail up to the size of Hen eggs and gusty winds during the afternoon of the 28th, with the Hen egg size hail reported approximately 7 miles to the south of Fountain in El Paso county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 28, 1:41 PM MST, 17 minutes earlier.

Area forecast discussion, May 28, 1:41 PM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
241 PM MDT Mon May 28 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 225 PM MDT Mon May 28 2018

An upper level low will continue lifting northeastward tonight acrs
northwest CO and into eastern WY.  For the rest of the afternoon,
thunderstorms are developing along and near the eastern mtns, and
generally moving north to northeast.  Will have tstms in the
forecast the rest of the afternoon along the ern mtns and I-25
corridor, with best chances for severe storms over portions of
Pueblo and El Paso counties and maybe Crowley.  Then for this
evening, the HRRR has very little chance for precip acrs southeast
and south central CO after 00Z, except over northern Teller and
eastern Kiowa counties.  The NAM, GFS and RAP are similar to the
HRRR, showing tstm chances mainly over part of El Paso and Teller
counties (mainly northern portions), and maybe parts of Kiowa
county. Will also keep some POPs in the forecast for some of the
Continental Divide this evening, and for areas mainly north of
highway 50 and then along the KS border.

Later tonight the forecast models show a lines of storms working
south into Kiowa county, then moving east in the mid to late morning
hours on Tue.

Tue the upper low is forecast to start tracking more north than
east, into northwest SD and southwest ND, leaving much of southern
CO dry for the day.  The exception to this is the isolated precip
showing up in the models over some northern portions of southern CO,
including Teller and El Paso counties in the afternoon, and maybe
Kiowa.

.LONG TERM...(Tuesday night through Monday)
Issued at 225 PM MDT Mon May 28 2018

Models continue to be in general agreement through the extended
period with slightly higher forecast confidence. Main concerns
will be thunderstorm potential through Wednesday, and fire weather
concerns on Friday.

Tuesday night through Wednesday...an upper level disturbance is
forecast to lift northeast into the Northern Plains by Tuesday
evening. Models indicating isolated shower and thunderstorm
activity over the Central Mountains through the evening hours
before dissipating overnight. Models progs are also indicating the
potential for an isolated thunderstorm across the far Eastern
Plains during the evening hours. Any thunderstorms that do develop
out east will quickly move east into Western Kansas during the
evening, with dry conditions expected overnight.

On Wednesday, expect a quick moving disturbance out of New Mexico
to lift north across the area as upper level shortwave ridging
moves across the area. Increased southwest flow and modest
instability will lead to shower and thunderstorm development by
mid day over the mountains. As the upper disturbance lifts across
the region, expect continued shower and thunderstorm development
from the Palmer Divide, southeast across the Eastern Plains during
the afternoon and evening hours. The potential exists for a few of
these storms to become strong, and perhaps severe with large hail
and damaging winds being the primary threats. This activity will
shift east across the Plains through the overnight hours, clearing
to the east late Wednesday night.

Thursday through Saturday...expect drier conditions across the
region for the end of the workweek into the weekend. Southwest to
westerly flow will increase, especially on Friday. This will lead
to increased fire weather concerns across the region for Friday
with strong gusty winds and low humidity values due to a quick
moving upper level disturbance. This will need to be monitored. By
Saturday, expect weaker flow across the region with less fire
weather concerns. Temperatures will also be warm with many
locations across the Plains pushing 100 degrees.

Sunday and Monday...better chances for showers and thunderstorms
will once again be possible heading into early next week.
Increased moisture across the Plains and energy across the region
will allow for the thunderstorms to develop. Temperatures will
also be slightly cooler across the region. Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 225 PM MDT Mon May 28 2018

Gusty south to southwest winds are expected through early this
evening at KALS, otherwise VFR conditions are expected, with lighter
winds on Tue.  Gusty eastern winds are expected this afternoon at
KCOS and KPUB, then becoming westerly this evening.
Forecast models show the potential for tstms at KPUB and KCOS
beginning around 22Z and continuing thru about 00Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ224-225-229-
230.

&&

SHORT TERM...28
LONG TERM...MOZLEY
AVIATION...28
Hazardous weather outlook, May 28, 10:10 AM MST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1110 AM MDT Mon May 28 2018

COZ058>089-093>099-291715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1110 AM MDT Mon May 28 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

One or two severe thunderstorms will be possible across portions
of the southeast plains today. Thunderstorms are expected to
develop across the Wet Mountains and Pikes Peak region this
afternoon before moving northeastward, and strengthening as they
move along and east of I-25 and north of highway 50. Hail up 1.5
inches in diameter and wind gusts around 60 mph will be the
primary severe storm threats. Cloud to ground lightning will be a
threat with all storms. The area that will likely have the best
chance for seeing severe storms is, El Paso county, especially
northern portions, eastern Pueblo, Crowley, Otero, Kiowa, Bent,
Prowers and Baca counties. The threat of severe weather is
expected to shift north and east of the area early this evening.
Later tonight, there is a chance that thunderstorms could move
back into Kiowa county.

Critical fire weather conditions are expected this afternoon and
evening across the San Luis Valley, the Wet and Sangre De Cristo
mountains, and the southern I-25 corridor of Huerfano and western
Las Animas counties. Southwest winds gusting up to 40 mph, low
humidity values and dry fuels will lead to conditions favorable
for rapid rates of fire growth and spread.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are expected across the forecast area
both Tuesday and Wednesday, with the focus area being along the
Palmer Divide and across the eastern plains. The main threats from
any storms that develop will be wind gusts to 45 mph, hail up to
1/2 inch in diameter and cloud to ground lightning. A few of the
thunderstorms across the far eastern plains Tuesday afternoon and
evening may become strong, with winds gusts to 55 mph, hail up to
3/4 inch in diameter and frequent cloud to ground lightning.

Fire danger will escalate on Thursday as hot and dry conditions
return. Fire weather conditions are forecast to become critical on
Friday as westerly winds increase.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the southeast plains
mainly east and north of a line from Colorado Springs, to Pueblo,
to La Junta to Pritchett.

28/28

In the hours before

Local storm report, May 28, 1:43 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
243 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             7 NNE COLORADO SPRINGS  38.93N 104.77W
05/28/2018  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

&&

The radar

The Denver radar (KFTG), 97 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Teller

When
May 28, 1:58 PM MST to 2:03 PM MST
Where
Teller County, 1.75 mi NW of Woodland Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.010, -105.060

Hail, El Paso

When
May 28, 2:27 PM MST to 2:32 PM MST
Where
El Paso County, 0.54 mi W of Fountain
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.680, -104.710

Hail, El Paso

When
May 28, 2:33 PM MST to 2:38 PM MST
Where
El Paso County, 1.76 mi ESE of Fountain
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.670, -104.670

Hail, El Paso

When
May 28, 3:36 PM MST to 3:41 PM MST
Where
El Paso County, 6.93 mi S of Fountain
Measured
2 in hail
Reported by
Public
Coordinates
38.580, -104.690

Hail, El Paso

When
May 28, 3:36 PM MST to 3:41 PM MST
Where
El Paso County, 3.5 mi SE of Ellicott
Measured
1 in hail
Reported by
Public
Coordinates
38.800, -104.350

Hail, El Paso

When
May 28, 3:55 PM MST to 4:00 PM MST
Where
El Paso County, 1.48 mi NNW of Yoder
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.850, -104.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756248, 756249, 756250, 756251, 756252, 756253.